Medical questions & health advice by board certified doctors
""Am I going to suffer permanent heart damage or am I at major risk for a heart attack, when my prescription dosage for hypothyroidism isn't at the right level?""
I am a 41 year old woman diagnosed with hypothyroidism. I've been on Synthroid for about two years now and my quality of life has improved in virtually every area of physical health and even mental well being. I am less depressive, more energetic and all around feel much younger than even five years ago. My concern is that I've seen that taking medication for hypothyroidism is a bit tricky, in that the dosage is hard to pinpoint and doesn't remain consistent. I tend to feel major swings of good health for awhile at one dose, then go downhill for three months or so while we work with my dosage. With the swings can come major heart palpitations. I feel my heart racing and have trouble sleeping, if my dose is too high. Am I going to suffer permanent heart damage or am I at major risk for a heart attack, when my prescription dosage for hypothyroidism isn't at the right level?
It sounds like you have had trouble finding the right dose of your levothyroxine. This not uncommon, but eventually you will find a dose that works for you and will not need adjustments more than once per year. I recommend that you discuss your concern with your doctor. Your thyroid function should be followed by looking at your TSH levels. While it is true that having too much thyroid hormone is associated with heart conditions such as the arrhythmia atrial fibrillation and heart failure, these are very uncommon in people taking replacement medications. We generally see these complications in people have very high thyroid hormone levels from a hyperactive thyroid gland such as in people with Graves disease. Usually the disease has to be present and untreated for a while to develop the arrhythmias and perhaps for years to develop heart failure. While it is important for people to maintain their thyroid hormone levels at right place, I don't think that having slightly high levels every once in a while is that big of a deal for most patients. The best doctor for you to see if your thyroid hormone levels fluctuate a lot is an endocrinologist. I suggest you schedule an appointment to review your condition, your current treatment, and your most recent blood work and come up with a plan to get your dose correct.
Need more info?See an endocrinologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.